Kansas, 2008Flooding in Kansas, April 9, 2008
April 9, 2008 · NWS ICT · 2 events in 2 counties and zones
A warm front in Oklahoma set up an over running situation across Southeast Kansas. Rich moisture aloft lead to an area of heavy rainfall that caused minor flooding in parts of Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front in Oklahoma set up an over running situation across Southeast Kansas. Rich moisture aloft lead to an area of heavy rainfall that caused minor flooding in parts of Southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 5:58 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 9, 5:58 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED APR 9 2008
.UPDATE...
ALREADY MADE A FEW TWEAKS TO HOURLY GRIDS TO BETTER REFLECT GOING
OBSERVATIONS. MAY REEVALUATE PROBABILITY OF PRECIPITATION
DISTRIBUTION OVERNIGHT...AS LEAD SHORTWAVE APPEARS TO BE CLEARING
OUT MOST OF THE PRECIPITATION TEMPORARILY. ANTICIPATE SOME DRIZZLE
IN THE MOIST UPSLOPE FLOW OVERNIGHT. NEXT ROUND OF PRECIPITATION
APPEARS TO BREAK OUT ROUGHLY 09-10 UTC. ALSO WILL BE LOOKING AT
SURFACE WINDS LATER TONIGHT...WITH GUIDANCE SUGGEST SUSTAINED
WINDS CLOSE TO 20 MILES PER HOUR IN BOTH IN THE WARM SECTOR AND
IMMEDIATELY BEHIND COLD FRONT. -HOWERTON
&&
.AVIATION...
VERY DIFFICULT AVIATION FORECAST THIS PERIOD. CLOUDS
MAY BRIEFLY IMPROVE EARLY THIS EVENING BEHIND PRECIPITATION.
HOWEVER MOIST UPSLOPE FLOW SHOULD RESULT IN IFR/LIFR CEILINGS AND
VISIBILITIES PRIOR TO ONSET OF NEXT ROUND OF PRECIPITATION. THE
SECOND ROUND OF PRECIPITATION SHOULD QUICKLY MOVE ACROSS THE AREA
BETWEEN 09-15 UTC WITH RAPID CLEARING IN WARM SECTOR AS WARMFRONT
LIFTS NORTH. WIND DIRECTION/SPEED ESPECIALLY DIFFICULT AT KHUT
WHERE CURRENT FORECAST PUTS SURFACE LOW TRACKING OVER THAT
LOCATION. OPTED NOT TO MENTION ISOLATED THUNDERSTORM CHANCES ALONG
COLD FRONT DURING THE AFTERNOON FOR NOW. WILL SEE IF ITS FEASIBLE
TO FORECAST TIMING/LOCATION OF THESE FOR 0600 UTC TAFS. -HOWERTON
&&
.PREV DISCUSSION... /ISSUED 353 PM CDT WED APR 9 2008/
DISCUSSION...
FORECAST HIGHLIGHT: EXPANSION OF FLOOD WATCH TO INCLUDE ALL AREAS ALONG
& SE OF TURNPIKE FROM 7 PM THIS EVENING TO 7 PM THU EVENING.
TONIGHT-THU NIGHT:
LATE THIS AFTERNOON...WIDESPREAD SHRA/EMBEDDED TSRA COVERING MOST OF OK
CONTINUE TO EXPAND N/NE ACROSS SW & SC KS. INSTABILITY VERY LIMITED OVER
KS SO MINIMAL SEVERE POTENTIAL EXISTS ACROSS SC & SE KS. HOWEVER FLOOD
POTENTIAL CONTINUES TO INCREASE...ESPECIALLY OVER AREAS GENERALLY ALONG
& SE OF TURNPIKE...WHERE DEEPENING MOISTURE COUPLED WITH INCREASING MID
TO UPR DIFFLUENCE TO RESULT IN WIDESPREAD +RA FOR THESE AREAS. PRECIPIT-
ABLE WATERS OF 1.15-1.25 INCHES WILL RESIDE OVER THESE AREAS FOR MOST OF
THESE PERIODS...ESPECIALLY THIS EVENING & THU. COUPLED WITH ONE & THREE
HOUR FLASH FLOOD GUIDANCES OF GENERALLY 1.7 & 2.2 INCHES RESPECTIVELY
HAVE EXPANDED THE FLOOD WATCH N/NW THATLL NOW INCLUDE SUMNER...SEDGWICK
& HARVEY COUNTIES FROM 7 PM THIS EVENING TO 7 PM THU. AS DEEP UPPER-DECK
TROF...POSITIONED OVER FAR DESERT SW THIS AFTERNOON...MOVES E...THEN NE
OVER NM UPR DIFFLUENCE WILL INCREASE. DOWNSTAIRS WARM FRONT...POSITIONED
ALONG & N OF ERN RED RIVER LATE THIS AFTERNOON...WILL SURGE N ACROSS ERN
OK & ERN KS THU MORNING. AS RESULT...GREATEST INSTABILITY ON THU TARGETS
SE KS WHERE +RA & SEVERE TSRA POTENTIAL WILL BE GREATEST. WITH RAINFALLS
OF 2-3 INCHES LIKELY...SIGNIFICANT RISES ON AREA RIVERS SUCH AS THE
NEOSHO & VERDIGRIS...ARE TO BE EXPECTED. AS THE SFC-850MB LOW LIFTS DUE
N OVER ERN KSTHU AFTERNOON & EVENING...PRONOUNCED COLD ADVECTION ENSUES
ESPECIALLY OVER W & NW KS. WITH TEMPS PLUNGING INTO THE MID 30S ACROSS
C KS HAVE OPTED MENTION RA/SN MIXTURE FOR ALL OF C KS LATE THU NIGHT.
FRI-SUNDAY:
BLUSTERLY WEATHER SLATED ALL AREAS AS AFORE-MENTIONED & INTENSE LOW
PRESSURE LIFTS N/NE TOWARD WRN GREAT LAKES. NW GRADIENT OVER KS TO BE
FAIRLY TIGHT...AS SUCH BRISK NWLY WINDS TO PREVAIL OVER ALL OF FORECAST
AREA FRI & SAT.
NEXT WEEK:
QUIET WEATHER SLATED ALL AREAS MON-WED NIGHT AS BROAD DEAMPLIFYING MID
TO UPR RIDGE MOVES E ACROSS THE CENTRAL THIRD OF U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 49 59 38 54 / 100 90 30 10
HUTCHINSON 47 55 36 52 / 100 100 40 10
NEWTON 47 58 37 51 / 100 100 40 10
ELDORADO 49 62 39 52 / 100 90 30 10
WINFIELD-KWLD 50 63 40 57 / 100 90 30 10
RUSSELL 40 47 33 49 / 100 90 50 20
GREAT BEND 42 49 33 50 / 100 90 50 20
SALINA 46 52 35 49 / 100 100 50 20
MCPHERSON 46 54 36 50 / 100 100 50 20
COFFEYVILLE 54 70 43 57 / 100 70 20 10
CHANUTE 51 68 42 53 / 100 90 30 10
IOLA 51 68 41 52 / 100 90 30 10
PARSONS-KPPF 52 69 43 55 / 100 80 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY EVENING FOR KSZ052-053-068>072-083-
092>096-098>100.
&&
Hazardous weather outlook, Apr 9, 4:20 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED APR 9 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL SPREAD NORTH AND NORTHEAST ACROSS THE
AREA. VERY HEAVY RAINS ARE LIKELY...ESPECIALLY OVER AREAS ALONG AND
SOUTHEAST OF THE TURNPIKE WHERE A FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST FLOOD WATCH FOR DETAILS. SMALL HAIL IS ALSO
POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE ON THURSDAY
OVER PRIMARILY SOUTHEAST KANSAS...WHERE QUARTER-SIZED HAIL AND 60
MPH WINDS ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINS ARE LIKELY
FOR AREAS ALONG...AND SOUTHEAST...OF THE TURNPIKE WHERE A FLOOD
WATCH REMAINS IN EFFECT. PLEASE REFER TO THE LATEST FLOOD WATCH FOR
DETAILS. A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS EARLY
THURSDAY EVENING...BUT SHOULD BE NEITHER STRONG NOR SEVERE.
LATE THURSDAY NIGHT...THERE IS A CHANCE OF A RAIN SNOW MIXTURE OVER
CENTRAL KANSAS...BUT NO ACCUMULATION IS ANTICIPATED.
ON FRIDAY...A HIGH RANGELAND FIRE DANGER IS POSSIBLE IN MOST AREAS
AS BRISK NORTHWEST WINDS SPREAD ACROSS KANSAS.
LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...TEMPERATURES WILL
APPROACH FREEZING IN MOST AREAS...ESPECIALLY CENTRAL KANSAS. THOSE
WITH SENSITIVE PLANTS SHOULD LISTEN CLOSELY FOR LATER FORECASTS...
ESPECIALLY THOSE ISSUED FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Flood, Montgomery
- When
- April 9, 7:11 PM CST to 11:49 PM CST
- Where
- Montgomery County, 4.27 mi W of Cherryvale to 3.58 mi W of Cherryvale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.269, -95.628
Water was reported over County Road 5000.
Flood, Wilson
- When
- April 9, 7:11 PM CST to 11:49 PM CST
- Where
- Wilson County, 0.88 mi NE of Fredonia Arpt to 1.29 mi NNE of Fredonia Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -95.820
Water was reported over Inman road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 9 to 11, 20082 deaths · $2.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 20082 deaths · $965,000 · EF0 · 42 events
- Tornadoes and Flash Flooding in Oklahoma, April 9 to 10, 2008$3.7 million · EF2 · 68 events
- Tornadoes and Flash Flooding in Arkansas, April 9 to 10, 2008$1.2 million · EF2 · 34 events
- Tornadoes and Hail in Texas, April 9 to 10, 2008$6.4 million · EF1 · 26 events
- Tornadoes in Michigan, April 9, 2008$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, April 9 to 10, 2008$241,000 · 2.5 in hail · 23 events
- Tornado and Flooding in Missouri, April 9 to 14, 2008$73,000 · EF0 · 45 events
- Flash Flooding and Hail in Oklahoma, April 9 to 10, 2008$62,000 · 1.75 in hail · 34 events
- Flash Flooding in Arkansas, April 9, 2008$250,000 · 3 events
- Flooding in New York, April 9 to 30, 2008$225,000 · 4 events
- Tornado and Flash Flooding in Arkansas, April 9, 2008$50,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95678, 95679.